Skip to main content
main-content

18-04-2010 | Oncology | Article

Chemotherapy-induced amenorrhea common among premenopausal breast cancer patients

Abstract

Free abstract

MedWire News: A considerable proportion of women treated with chemotherapy will experience periods of chemotherapy-induced amenorrhea (CIA), but many will resume bleeding, say US researchers.

Paniti Sukumvanich (University of Pittsburgh Medical Center, Pennsylvania) and colleagues prospectively examined the incidence of CIA, as well as the resumption of bleeding among 466 premenopausal women aged 20 to 45 years at the time of diagnosis of stage I to III breast cancer.

The patients completed monthly bleeding calendars from the time of study recruitment, and the researchers assessed the occurrence of CIA at 6, 12, and 24 months.

Most of the women received doxorubicin and cyclophosphamide (AC, 24%); doxorubicin, cyclophosphamide, and paclitaxel (ACT, 31%); or cyclophosphamide, methotrexate, and 5-fluorouracil (CMF, 16%).

In total, 41% of women experienced an initial 6 months of CIA, and an additional 29% had at least 1 year of CIA.

Approximately half (48%) of the women with 6 months of CIA and 29% of those with 1 year of CIA resumed bleeding within the subsequent 3 years, usually in the year after their amenorrheic episode.

Older age, treatment regimen, tamoxifen use, and longer duration of chemotherapy were all significantly associated with 6 and 12 months of CIA.

The researchers found that significantly more women treated with AC (68%) and ACT (57%) resumed bleeding after 6 months of CIA compared with women treated with CMF (23%). This difference was not evident in women who experienced 1 year of CIA.

Of the 23% of women who experienced an initial 2-year period of CIA, 10% resumed bleeding within the subsequent 3 years after their amenorrheic episode, but none had regular menses. When the data were analyzed by treatment regimen, none of the patients who received CMF resumed bleeding, whereas 26% of patients treated with AC and 14% treated with ACT resumed menstrual bleeding despite being amenorrheic for 2 years.

“Newer treatment regimens such as ACT appear to have a higher resumption of bleeding compared with CMF,” remark Sukumvanich and co-authors in the journal Cancer.

They conclude: “This finding may have implications for choice of anti-estrogen treatment and for future potential pregnancies/fertility.”

MedWire (www.medwire-news.md) is an independent clinical news service provided by Current Medicine Group, a trading division of Springer Healthcare Limited. © Springer Healthcare Ltd; 2010

By Laura Dean

Related topics